Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 441, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 19, 2003, 11:18 PM CDT for Grady County, McClain County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2003, 11:18 PM CDT (04:18 UTC)
- Expired
- May 19, 2003, 11:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Grady County, OK, McClain County, OK
The radar
The Norman radar (KTLX), 48 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1418 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 200418
SVROKC
OKC051-087-200445-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1116 PM CDT MON MAY 19 2003
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRADY COUNTY IN CENTRAL OKLAHOMA
MCCLAIN COUNTY IN CENTRAL OKLAHOMA
* UNTIL 1145 PM CDT
* AT 1116 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3
MILES SOUTH OF MIDDLEBERG...MOVING EAST AT 15 MPH. A SECOND
STORM 5 MILES SOUTHEAST OF CHICKASHA MAY ALSO BECOME SEVERE.
* LOCATIONS IN THE WARNING INCLUDE ALEX...BLANCHARD...COLE...
CRINER...DIBBLE...GOLDSBY...MIDDLEBERG...TABLER AND WASHINGTON
HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THESE STORMS.
LAT...LON 3512 9787 3489 9788 3490 9740 3515 9749
3523 9765
$$
CMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 8:20 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 19, 8:20 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 820 PM CDT MON MAY 19 2003 COLD FRONT WILL CONTINUE TO MOVE ACROSS THE REMAINDER OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA DURING THE NEXT FEW HOURS. THUNDERSTORMS WILL ALSO CONTINUE ALONG AND NEAR THE FRONT... ALTHOUGH SHOULD SEE A GRADUAL DECREASE IN INTENSITY AS INSTABILITIES WEAKEN. WILL STILL HAVE A CHANCE FOR SCTD SHWRS/TSTMS OVER PORTIONS OF CENTRAL... NORTHERN AND SOUTHWEST OKLAHOMA... AND THE WESTERN PART OF NORTH TEXAS OVERNIGHT. LATEST RUC RUN INDICATING FRONTOGENETIC FORCING COINCIDING WITH ELEVATED INSTABILITIES... WILL SUPPORT ADDITIONAL SCTD SHWRS/TSTMS IN THESE AREAS. GUSTY NORTH WINDS WILL PERSIST BEHIND THE FRONT THROUGH MUCH OF THE NIGHT... ALTHOUGH THE OCCASIONAL HIGHER GUSTS TO NEAR 40 MPH WILL SUBSIDE. FCSTID = 32 343 PM CDT MON MAY 19 2003 COLD FRONT CONTINUES TO ADVANCE SOUTHEAST ACROSS OUR FORECAST AREA... EXTENDING FROM NEAR ENID TO ALTUS AT 3 PM. THE FRONT SHOULD CONTINUE ITS SOUTHEAST PROGRESSION OVERNIGHT... AND WILL PROVIDE A NICE FOCUS FOR THUNDERSTORM DEVELOPMENT. THERE IS A FAIRLY STRONG CAP TO OVERCOME... BUT ELEVATED STORMS HAVE ALREADY FORMED IN OUR SOUTHWEST COUNTIES. MID-LEVEL TEMPERATURES ARE FORECAST TO COOL THIS EVENING... SO ADDITIONAL STORM DEVELOPMENT SHOULD NOT BE TOO DIFFICULT OVER THE SOUTHEAST HALF OF OUR AREA. SOME HEAVY RAIN IS LIKELY IN OUR SOUTHEASTERN COUNTIES... FROM ABOUT ARDMORE TO COALGATE AND EAST FROM THERE... BUT AT THIS POINT IT LOOKS LIKE MOST OF THAT WOULD BE READILY SOAKED UP BY THE SOIL. ON THE OTHER SIDE OF THE FRONT... DRIZZLE AND STRONG NORTH WINDS ARE COMMON. WILL ATTEMPT TO INCLUDE DRIZZLE IN THE ZONE FORECAST... AND IT IS IN THE GRIDS. BEYOND TONIGHT... RATHER FEW CHANGES WERE MADE TO THE FORECASTS. THE NEW GFS/MRF HAS A DEEP CUTOFF LOW OVER THE MIDWEST IN THE LATER PERIODS... BUT THERE IS NO OTHER SUPPORT FOR THAT IDEA. HAVE ELECTED TO ADJUST FOR A MORE NORTHEASTERN POSITION FOR THE CUTOFF LOW... AND A LESS-INTENSE ONE. THIS BRINGS US RIGHT BACK TO THE PREVIOUS FORECAST. OKC 55 69 50 74 / 40 0 10 0 HBR 52 69 49 75 / 20 10 10 0 SPS 59 72 52 76 / 50 30 30 20 GAG 44 65 45 73 / 20 5 0 0 PNC 52 65 47 73 / 40 10 0 0 DUA 65 73 55 76 / 60 30 30 20 FORECAST ID = 23 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 19, 12:00 PM CDT, 11 hours 18 minutes before
OKZ004>048-050>052-TXZ083>090-201200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAY 19 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK IS GENERALLY EAST OF A LINE EXTENDING FROM
CHEROKEE...TO ELK CITY...TO HOLLIS. THIS RISK AREA INCLUDES ALL OF
WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
AFTERNOON THROUGH THE EVENING HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR WEATHER FORECASTS...AND PLAN
FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING.
DISCUSSION...
A STRONG COLD FRONT WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON AND EVENING. THUNDERSTORM INITIATION IS
EXPECTED TO VERY DIFFICULT AHEAD AND ALONG THE FRONTAL BOUNDARY DUE
TO A STRONG CAPPING INVERSION. HOWEVER...BACKING WINDS AND MOISTURE
POOLING OVER CENTRAL AND NORTH CENTRAL OKLAHOMA...NEAR AND NORTH OF
A SMALL SURFACE LOW PRESSURE CENTER...COULD YIELD THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON ALONG THE FRONT. PLUS...THE CAPPING
INVERSION WILL BE A LITTLE WEAKER THE FURTHER NORTH AND EAST YOU GO.
BY THIS EVENING...A SHORT WAVE TROUGH WILL MOVE INTO THE REGION
BEHIND THE FRONT. THIS FEATURE WILL HELP DECREASE THE CAPPING
INVERSION AND SUPPORT THE DEVELOPMENT OF SCATTERED TO WIDESPREAD
SHOWERS AND THUNDERSTORMS NORTH OF THE COLD FRONT. WIND SHEAR
PARAMETERS ARE MARGINAL FOR ORGANIZED SEVERE THUNDERSTORMS...BUT
THERE IS ENOUGH INSTABILITY TO SUPPORT STORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING DOWNBURST WINDS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS MAINLY SOUTHERN OKLAHOMA
AND NORTH TEXAS ON TUESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS
WILL CONTINUE THROUGH THURSDAY ACROSS WESTERN OKLAHOMA AND WESTERN
PORTIONS OF NORTH TEXAS...MAINLY DURING THE EVENING AND OVERNIGHT
TIME FRAMES.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
11In the hours before
Local storm report, May 19, 10:23 PM CDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1023 PM CDT MON MAY 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1023 PM WALTERS OK 1.75 INCH HAIL
05/19/03 COTTON REPORTED BY COUNTY
SHERIFFS OFFICE
KTLocal storm report, May 19, 10:35 PM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1035 PM CDT MON MAY 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM 5 SW CHICKASHA OK .88 INCH HAIL
05/19/03 GRADY REPORTED BY COUNTY
SHERIFFS OFFICE
KTSpecial weather statement, May 19, 10:42 PM CDT, 36 minutes before
OKZ039-200400- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1042 PM CDT MON MAY 19 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR STEPHENS COUNTY. STRONG THUNDERSTORMS WERE LOCATED ACROSS MUCH OF STEPHENS COUNTY AT 1042 PM. THESE STORMS ARE BEING MONITORED CLOSELY FOR A POSSIBLE SEVERE THUNDERSTORM WARNING. MARGINALLY SEVERE WEATHER WITH HAIL NEAR THE SIZE OF A DIME IS LIKELY... AND A WARNING WILL BE ISSUED IF INTENSIFICATION OCCURS. CMS
Local storm report, May 19, 10:42 PM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1042 PM CDT MON MAY 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM CHICKASHA OK 1.00 INCH HAIL
05/19/03 GRADY REPORTED BY COUNTY
SHERIFFS OFFICE
1035 PM NINNEKAH OK .75 INCH HAIL
05/19/03 GRADY REPORTED BY COUNTY
SHERIFFS OFFICE
KTLocal storm report, May 19, 10:57 PM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1057 PM CDT MON MAY 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM DEL CITY OK 1.00 INCH HAIL
05/19/03 OKLAHOMA PUBLIC REPORT
RELAYED BY KOCO-TV
KTLocal storm report, May 19, 11:07 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1107 PM CDT MON MAY 19 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM 2 W BETHEL ACRES OK .75 INCH HAIL
05/19/03 POTTAWATOMIE REPORTED BY COUNTY
SHERIFFS OFFICE
1106 PM BROOKSVILLE OK .75 INCH HAIL
05/19/03 POTTAWATOMIE REPORTED BY AMATEUR
RADIO SPOTTER
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:01 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray | 44 min |
| May 19, 7:08 PM CDT | Severe Thunderstorm Warning | OUN | McClain, Pontotoc | 37 min |
| May 19, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 48 min |
| May 19, 7:43 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 62 min |
| May 19, 8:06 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 39 min |
| May 19, 8:26 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Love, Seminole | 49 min |
| May 19, 8:59 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
| May 19, 9:11 PM CDT | Severe Thunderstorm Warning | OUN | Love | 49 min |
| May 19, 9:16 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 44 min |
| May 19, 9:20 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 40 min |
| May 19, 9:42 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 48 min |
| May 19, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 47 min |
| May 19, 9:48 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 42 min |
| May 19, 9:49 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain | 41 min |
| May 19, 10:04 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 26 min |
| May 19, 10:29 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Cotton, Jefferson, Oklahoma, Pottawatomie | 46 min |
| May 19, 10:31 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 44 min |
| May 19, 10:53 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Stephens | 37 min |
| May 19, 11:15 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 45 min |
| May 19, 11:21 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 24 min |
| May 19, 11:41 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 49 min |
| May 19, 11:42 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Love | 48 min |
| May 20, 12:08 AM CDT | Severe Thunderstorm Warning | OUN | Carter | 22 min |
| May 20, 12:44 AM CDT | Severe Thunderstorm Warning | OUN | Love | 46 min |
| May 20, 2:52 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 33 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.